Winter Storm, Bailey
- When
- November 2, 12:00 AM CST to November 3, 5:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
On Tuesday, November 2, 2004, a powerful upper level storm system passed through West Texas. As a result, the season's first measurable snowfall occurred across West Texas mainly along and west of the Caprock.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On Tuesday, November 2, 2004, a powerful upper level storm system passed through West Texas. As a result, the season's first measurable snowfall occurred across West Texas mainly along and west of the Caprock. Locally heavy snow fell over the southwest portions of the Panhandle and northwest South Plains with 8 to 12 inches of snow reported across Parmer, Castro, and Lamb Counties including the cities of Friona, Dimmitt, and Littlefield. Lubbock generally received from 3 to 5 inches of snow. The heavy wet snow caused roadways to became snow packed and icy in many locations. Additionally, the heavy wet snow accumulating on trees (many which still had their leaves) resulted in many branches down. Some of the downed branches fell on power lines causing power outages.For Lubbock, the earliest measurable snowfall was in October 1976, when four inches of snow fell on the 28th. This is the first measurable snow that Lubbock has had in November, since November 7th 2000 when 4 inches was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 1, 9:50 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 950 PM CST MON NOV 1 2004 .UPDATED... NEW MODEL RUNS HAVE CONVERGED ON SOLUTION OF BRINGING UPPER LEVEL LOW EAST OF EL PASO ACROSS THE PERMIAN BASIN TOMORROW MORNING...AND THEN INTO NORTHWEST TEXAS NEAR THE RED RIVER BY WEDNESDAY MORNING. PRECIPITATION WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY TOWARD MIDNIGHT WITH AIR COLUMN COOLING FURTHER DUE TO LIFT...WET BULB COOLING AND CONTINUED STRONG COLD ADVECTION IN THE LOW LEVELS. NOT MANY SIGNIFICANT ECHOES AT THIS TIME...BUT STARTING TO SEE SOME BANDING FROM LUBBOCK NORTH INTO THE SOUTHERN PANHANDLE NEAR TULIA AND WAYSIDE. TULIA REPORTED ONLY FLURRIES AROUND 930 PM. HAD REPORTS EARLIER OF SOME LIGHT SNOW OR RAIN MIXED WITH SNOW FROM FARWELL TO MULESHOE. THE RAIN SHOWERS HAVE NEARLY DISSIPATED OVER THE ROLLING PLAINS. WILL SEE STRONG LIFT OVERNIGHT AND TUESDAY MORNING...WITH BIG QUESTIONS CONCERNING WHERE THE HEAVIER BANDS WILL MATERIALIZE...AND HOW MUCH SNOW WILL MELT ON THE RELATIVELY WARM GROUND BEFORE SIGNIFICANT ACCUMULATIONS BEGIN. WILL CONTINUE WINTER WEATHER ADVISORY FOR NOW. WITH LOW PASSING TO THE SOUTH OF LUBBOCK...STRONG LIFT AND DEFORMATION ZONE WILL RESULT IN ENHANCED PRECIPITATION RATES OVER THE NORTHERN HALF OF THE AREA...WITH 3-4 INCHES POSSIBLE BY TUE AFTERNOON...HEAVIER IN CONVECTIVE BANDS. STILL A REAL POSSIBILITY FOR ADVISORY TO BE UPGRADED LATER TONIGHT OR EARLY TUESDAY TO A HEAVY SNOW WARNING FOR PARTS OF THE SW PANHANDLE AND WESTERN SOUTH PLAINS. NO SIGNIFICANT CHANGES AT THIS TIME TO GRIDS OR ADVISORIES. && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY TONIGHT THROUGH ELECTION DAY TXZ021>023-027>029-033-034-039. WINTER WEATHER ADVISORY ELECTION DAY TXZ024-030-035-036-040-041. && JAMES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CST MON NOV 1 2004 TXZ021>024-027>030-033>036-039>041-022200- BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-HALE-HOCKLEY-LAMB-LUBBOCK- LYNN-PARMER-SWISHER-TERRY-YOAKUM- 400 PM CST MON NOV 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND SOUTH PLAINS. .DAY ONE... WINTER WEATHER A STRONG UPPER LEVEL STORM SYSTEM WILL BRING ACCUMULATING SNOWFALL ACROSS PORTIONS OF THE EXTREME SOUTHWESTERN PANHANDLE AND THE WESTERN SOUTH PLAINS TONIGHT. THE PRECIPITATION WILL CHANGE OVER TO SNOW FROM WEST TO EAST THIS EVENING. AFTER SOME INITIAL MELTING OF SNOWFALL DUE TO WARM GROUND SURFACES...SNOW SHOULD BECOME HEAVY ENOUGH TO ACCUMULATE. IN ADDITION...STRONG NORTH WINDS MAY CAUSE BLOWING SNOW BY MORNING REDUCING VISIBILITIES AT TIMES. FOR FURTHER DETAILS ABOUT THIS WINTER STORM PLEASE REFER TO THE WINTER WEATHER ADVISORY ISSUED BY THIS OFFICE AT 400 PM. .DAYS TWO THROUGH SEVEN... WHILE A LIGHT FREEZE IS POSSIBLE ACROSS PARTS OF THE AREA TONIGHT... MAINLY ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS...CLEARING SKIES TUESDAY NIGHT WILL ALLOW FOR BETTER COOLING AND THE CHANCE FOR A HARD FREEZE WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... THERE CONTINUES TO BE SOME UNCERTAINTY WITH THE FINAL TRACK OF THIS STORM SYSTEM...AND ANY DEVIATION FROM THE CURRENT EXPECTED COURSE COULD YIELD NEAR ZERO ACCUMULATION OR HEAVIER ACCUMULATIONS THAN CURRENTLY FORECAST. PEOPLE PLANNING TRAVEL SHOULD CLOSELY MONITOR THE PROGRESS OF THIS STORM AND BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS. TXZ025-026-031-032-037-038-042>044-022200- CHILDRESS-COTTLE-DICKENS-GARZA-HALL-KENT-KING-MOTLEY-STONEWALL- 400 PM CST MON NOV 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AND ROLLING PLAINS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
14 winter storm, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428918, 5428919, 5428920, 5428921, 5428922, 5428923, 5428924, 5428925, 5428926, 5428927, 5428928, 5428929, 5428930, 5428931, 5428932.